Prime

Type your tag names separated by a space and hit enter

True Allergy to Amide Local Anesthetics: A Review and Case Presentation.

Abstract

Adverse reactions to local anesthetics are usually a reaction to epinephrine, vasovagal syncope, or overdose toxicity. Allergic reactions to local anesthetics are often attributed to additives such as metabisulfite or methylparaben. True allergic reactions to amide local anesthetics are extremely rare but have been documented. Patients with true allergy to amide local anesthetics present a challenge to the dental practitioner in providing adequate care with appropriate intraoperative pain management. Often, these patients may be treated under general anesthesia. We report a case of a 43-year-old female patient that presented to NYU Lutheran Medical Center Dental Clinic with a documented history of allergy to amide local anesthetics. This case report reviews the use of 1% diphenhydramine with 1:100,000 epinephrine as an alternative local anesthetic and reviews the relevant literature.

Links

  • PMC Free PDF
  • PMC Free Full Text
  • Publisher Full Text
  • Authors+Show Affiliations

    ,

    Director General Practice Residency, NYU Lutheran, Brooklyn, New York.

    ,

    Professor of Oral Surgery and Pharmacology, University of Pennsylvania School of Dental Medicine, Philadelphia.

    ,

    PGY3 Periodontal Chief Resident, NYU Lutheran, Brooklyn, New York, and.

    ,

    PGY3 Periodontal Chief Resident, NYU Lutheran, Brooklyn, New York, and.

    PGY2 General Practice Chief Resident, NYU Lutheran, Brooklyn, New York.

    Source

    Anesthesia progress 65:2 2018 pg 119-123

    Pub Type(s)

    Journal Article

    Language

    eng

    PubMed ID

    29952645

    Citation

    TY - JOUR T1 - True Allergy to Amide Local Anesthetics: A Review and Case Presentation. AU - Bina,Babak, AU - Hersh,Elliot V, AU - Hilario,Micael, AU - Alvarez,Kenia, AU - McLaughlin,Bradford, PY - 2018/6/29/entrez PY - 2018/6/29/pubmed PY - 2018/6/29/medline KW - Allergy KW - Diphenhydramine KW - Lidocaine KW - Local anesthetic SP - 119 EP - 123 JF - Anesthesia progress JO - Anesth Prog VL - 65 IS - 2 N2 - Adverse reactions to local anesthetics are usually a reaction to epinephrine, vasovagal syncope, or overdose toxicity. Allergic reactions to local anesthetics are often attributed to additives such as metabisulfite or methylparaben. True allergic reactions to amide local anesthetics are extremely rare but have been documented. Patients with true allergy to amide local anesthetics present a challenge to the dental practitioner in providing adequate care with appropriate intraoperative pain management. Often, these patients may be treated under general anesthesia. We report a case of a 43-year-old female patient that presented to NYU Lutheran Medical Center Dental Clinic with a documented history of allergy to amide local anesthetics. This case report reviews the use of 1% diphenhydramine with 1:100,000 epinephrine as an alternative local anesthetic and reviews the relevant literature. SN - 1878-7177 UR - https://www.unboundmedicine.com/medline/citation/29952645/True_Allergy_to_Amide_Local_Anesthetics:_A_Review_and_Case_Presentation L2 - http://www.anesthesiaprogress.org/doi/10.2344/anpr-65-03-06?url_ver=Z39.88-2003&rfr_id=ori:rid:crossref.org&rfr_dat=cr_pub=pubmed ER -